Alert archive / Kentucky / High Wind Warnings in 2022

High Wind Warning 2, NWS Jackson, KY

March 31, 202224 counties in Kentucky

NWS Jackson, KY issued this high wind warning at Mar 31, 2022, 12:30 AM EDT for 24 counties in Kentucky. It was in force for 5 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2022, 12:30 AM EDT (04:30 UTC)
Expired
Mar 31, 2022, 5:12 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY
All 24 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Estill County, KY, Harlan County, KY, Jackson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:40 AM EDTNON-TSTM WND DMGWeedon, KYTREE WAS REPORTED DOWN ON SANDHILL RD ABOUT 0.4 MILES FROM THE INTERSECTION WITH HWY 52.
Mar 31, 12:44 AM EDTNON-TSTM WND GST 55London-Corbin Apt, KYASOS STATION KLOZ LONDON-CORBIN APT.
Mar 31, 12:45 AM EDTNON-TSTM WND DMG1 Ene Stanton, KYPOWERLINES KNOCKED DOWN CAUSING A TREE FIRE.
Mar 31, 12:46 AM EDTNON-TSTM WND GST 45Monticello, KYCWOP STATION FW1232 MONTICELLO.
Mar 31, 12:53 AM EDTNON-TSTM WND GST 551 N Levi Jackson Wilder, KYPEAK WIND REPORTED AT LONDON ASOS.
Mar 31, 12:56 AM EDTNON-TSTM WND GST 522 Nnw Monticello, KYPEAK GUST MEASURED AT MONTICELLO AWOS.
Mar 31, 1:00 AM EDTNON-TSTM WND GST 44Hindman 5 N, KYKENTUCKY MESONET STATION VEST HINDMAN 5 N.
Mar 31, 1:24 AM EDTNON-TSTM WND GST 54Wabo, KYCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM WABO. PWS REPORT FROM DENNY SUBDIVISION - KKYMOUNT11.
Mar 31, 1:25 AM EDTNON-TSTM WND GST 43Whitley City 3 N, KYKENTUCKY MESONET STATION FLRK WHITLEY CITY 3 N.
Mar 31, 1:29 AM EDTNON-TSTM WND DMGIrvine, KYA TREE WAS REPORTED DOWN ON HOOD AVE OFF OF RIVER DR.
Mar 31, 1:35 AM EDTNON-TSTM WND GST 38Middlesboro Apt, KYAWOS STATION K1A6 MIDDLESBORO APT.
Mar 31, 1:35 AM EDTNON-TSTM WND DMG2 Nw Jeffersonville, KYCORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM 2 NW JEFFERSONVILLE. LARGE TREE DOWN AT THE INTERSECTION OF BEDFORD RD AND TABOR RD.
Mar 31, 1:35 AM EDTNON-TSTM WND DMGMount Sterling, KYCORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM MOUNT STERLING. TREE REPORTED DOWN ON A POWERLINE.
Mar 31, 1:40 AM EDTNON-TSTM WND DMG1 Ssw Renfro Valley, KYJACKSON ENERGY COOPERATIVE REPORTED A SERVICE POWER POLE BROKEN BY A FALLEN TREE ALONG HIDDEN VALLEY RD.
Mar 31, 1:45 AM EDTNON-TSTM WND GST 43Mckee 5 S, KYKENTUCKY MESONET STATION OLIN MCKEE 5 S.
Mar 31, 1:50 AM EDTNON-TSTM WND DMG2 Wsw Conway, KYSEVERAL TREES REPORTED DOWN ALONG COOPER CREEK & SWEETWATER RD.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG1 Nne Pearl, KYCUMBERLAND VALLEY ELECTRIC REPORTED THAT MULTIPLE DOWNED TREES BROKE A 3-PHASE POWER POLE ALONG KY-3483.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG1 S Cranes Nest, KYCORRECTS PREVIOUS NON-TSTM WND DMG REPORT FROM 1 S CRANES NEST. CUMBERLAND VALLEY ELECTRIC REPORTED ROOF BLOWN OFF A CHURCH IN NEW BETHEL.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG1 S Cranes Nest, KYCUMBERLAND VALLEY ELECTRIC REPORTED 3 BROKEN POWER POLES IN A ROW ALONG KY-1803 AT NEW BETHEL DUE TO MULTIPLE DOWNED TREES.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG1 S Hazel Green, KYRECEIVED REPORT VIA TWITTER OF ROOF DAMAGE IN THE LACY CREEK AREA.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG1 S Wild Cat, KYJACKSON ENERGY COOPERATIVE REPORTED A SERVICE POWER POLE BROKEN BY A LARGE FALLEN TREE ALONG HOUNCHELL RD.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG1 Wnw Manchester, KYJACKSON ENERGY COOPERATIVE REPORTED A SINGLE-PHASE POWER POLE BROKEN BY LARGE FALLEN TREE ALONG LIBERTY RD JUST OUTSIDE OF MANCHESTER.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG2 Ene Clay City, KYA TREE CAME DOWN AT 100 THORPE RIDGE RD.
Mar 31, 2:00 AM EDTNON-TSTM WND DMG2 Ne Tacky Town, KYCUMBERLAND VALLEY ELECTRIC REPORTED THAT MULTIPLE DOWNED TREES FELL ON POWER LINES ALONG KY-221 NEAR THE JUNCTION OF KY-1780, BREAKING THE CROSS ARMS ON THREE 3-PHASE POWER POLES WHICH ALLOWED THE LINES TO FALL TO THE GROUND.
Mar 31, 2:05 AM EDTNON-TSTM WND DMGHazel Green, KYROOFING MATERIAL REMOVED FROM A RESIDENCE. THE TIME OF THE EVENT IS ESTIMATED. THIS IS A PUBLIC REPORT VIA SOCIAL MEDIA.
Mar 31, 2:09 AM EDTNON-TSTM WND GST 53Jenson, KYCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM JENSON. FIRE WEATHER RAWS OBSERVATION OF 53 MPH WIND GUST NEAR KOOMER RIDGE.
Mar 31, 2:09 AM EDTNON-TSTM WND GST 53Koomer Ridge Raws, KYRAWS STATION KOMK2 KOOMER RIDGE RAWS.
Mar 31, 2:09 AM EDTWILDFIRE1 S Brazil, KYWILDFIRE REPORTED NEAR LOWER DRY FORK RD. MULTIPLE PICTURES VIA SOCIAL MEDIA.
Mar 31, 2:15 AM EDTNON-TSTM WND GST 59Williamsburg Apt, KYAWOS STATION KBYL WILLIAMSBURG APT.
Mar 31, 2:26 AM EDTNON-TSTM WND GST 23Yellow Creek Raws, KYRAWS STATION YELK2 YELLOW CREEK RAWS.
Mar 31, 2:27 AM EDTNON-TSTM WND GST 503 E Barbourville, KY50 MPH WIND GUST REPORTED AT THE BARBOURVILLE MESONET.
Mar 31, 2:27 AM EDTNON-TSTM WND GST 503 E Barbourville, KYCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 3 E BARBOURVILLE. 50 MPH WIND GUST REPORTED AT THE BARBOURVILLE MESONET.
Mar 31, 2:30 AM EDTNON-TSTM WND DMG1 Nne Vincent, KYJACKSON ENERGY COOPERATIVE REPORTED A SINGLE-PHASE POWER POLE BROKEN BY A LARGE FALLEN TREE APPROXIMATELY 1/2 MILE NORTH OF VINCENT.
Mar 31, 2:30 AM EDTNON-TSTM WND DMG1 Nw Booneville, KYJACKSON ENERGY COOPERATIVE REPORTED LARGE TREE FELL ON AND DAMAGED DOUBLE CIRCUIT ADJACENT TO SUBSTATION APPROXIMATELY 1/2 MILE WEST OF THE CITY OF BOONEVILLE, CAUSING LARGE POWER OUTAGE IN OWSLEY COUNTY.
Mar 31, 2:30 AM EDTNON-TSTM WND DMGCowcreek, KYJACKSON ENERGY COOPERATIVE REPORTED A BROKEN SINGLE-PHASE PRIMARY POWER POLE DUE TO A LARGE FALLEN TREE UP THE LEFT HAND FORK OF COW CREEK.
Mar 31, 2:31 AM EDTNON-TSTM WND GST 591 S Clio, KY59 MPH WIND GUST REPORTED AT THE WILLIAMSBURG AIRPORT AWOS.
Mar 31, 2:31 AM EDTNON-TSTM WND GST 591 S Clio, KYCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 S CLIO. 59 MPH WIND GUST REPORTED AT THE WILLIAMSBURG AIRPORT AWOS.
Mar 31, 2:44 AM EDTNON-TSTM WND GST 53Jenson, KYFIRE WEATHER RAWS OBSERVATION OF 53 MPH WIND GUST NEAR KOOMER RIDGE.
Mar 31, 2:50 AM EDTNON-TSTM WND DMG2 Ese Guerrant, KYTREE DOWN AND ROOF DAMAGE TO A HOUSE AND BARN. REPORT VIA SOCIAL MEDIA.
Mar 31, 2:55 AM EDTNON-TSTM WND GST 50Barbourville 3 E, KYKENTUCKY MESONET STATION BMBL BARBOURVILLE 3 E.
Mar 31, 2:56 AM EDTNON-TSTM WND GST 45Jackson Raws, KYMESONET STATION JCAK2 JACKSON RAWS.
Mar 31, 3:00 AM EDTNON-TSTM WND GST 431 N Quicksand, KYMESONET STATION QKSD JACKSON 3 SE.
Mar 31, 3:00 AM EDTNON-TSTM WND GST 442 Sse Noble, KY
Mar 31, 3:00 AM EDTNON-TSTM WND DMG2 Nne Brock, KYJACKSON ENERGY COOPERATIVE REPORTED A SERVICE POWER POLE BROKEN BY A FALLEN TREE ALONG OLD WAY RD.
Mar 31, 3:01 AM EDTNON-TSTM WND GST 42Peabody Raws, KYRAWS STATION CHTK2 PEABODY RAWS.
Mar 31, 3:03 AM EDTNON-TSTM WND GST 51Nws Jackson, KYASOS STATION KJKL NWS JACKSON.
Mar 31, 3:03 AM EDTNON-TSTM WND GST 51Nws Office/Julian Carro, KYJKL ASOS REPORTED A WIND GUST OF 51 MPH.
Mar 31, 3:05 AM EDTNON-TSTM WND GST 44Jackson 14 Se, KYMESONET STATION RFSM JACKSON 14 SE.
Mar 31, 3:15 AM EDTNON-TSTM WND GST 512 Sse Ned, KY
Mar 31, 3:15 AM EDTNON-TSTM WND GST 51Hazard Apt, KYAWOS STATION KCPF HAZARD APT.
Mar 31, 3:15 AM EDTNON-TSTM WND GST 54Wabo, KY
Mar 31, 3:35 AM EDTNON-TSTM WND GST 262 Ene Noble, KYKENTUCKY MESONET STATION RFVC JACKSON 14 ESE.
Mar 31, 3:45 AM EDTNON-TSTM WND DMG1 Wnw Bowen, KYTREE COVERING CANE CREEK ROAD. TIME ESTIMATED.
Mar 31, 3:45 AM EDTNON-TSTM WND DMG3 Wsw Alpine, KYREPORT OF POWERLINES KNOCKED DOWN. TIME ESTIMATED.
Mar 31, 3:50 AM EDTNON-TSTM WND DMG1 E Grade, KYLARGE TREE ACROSS MELVIN HILL CHURCH RD. TIME ESTIMATED.
Mar 31, 3:50 AM EDTNON-TSTM WND DMG1 E Whitley City, KYSCHOOL BUS DRIVER REPORTED LARGE TREE COVERING WILLIAMSBURG RD. TIME ESTIMATED.
Mar 31, 3:50 AM EDTNON-TSTM WND DMGWaltersville, KYREPORT OF TREE DOWN ALONG BLACK CREEK RD. TIME ESTIMATED.
Mar 31, 4:30 AM EDTNON-TSTM WND DMG2 Ese Dice, KYLARGE TREE DOWN ACROSS LOST CREEK ROAD. REPORT VIA SOCIAL MEDIA.
Mar 31, 4:40 AM EDTNON-TSTM WND DMG2 Nne Frenchburg, KYTREE DOWN BLOCKING ONE LANE OF THE ROAD.
Mar 31, 4:43 AM EDTNON-TSTM WND DMG2 Se Rye, KYCUMBERLAND VALLEY ELECTRIC REPORTED THAT MULTIPLE DOWNED TREES BROKE TWO 3-PHASE POWER POLES ALONG HIGHTOP ROAD IN THE VICINITY OF DAVIS SALVAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS73 KJKL 310430 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
1230 AM EDT Thu Mar 31 2022

KYZ050-051-058>060-068-069-079-080-083>088-108-111>118-311000-
/O.UPG.KJKL.WI.Y.0004.000000T0000Z-220331T1000Z/
/O.NEW.KJKL.HW.W.0002.220331T0430Z-220331T1000Z/
Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, 
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, 
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, 
Barbourville, Middlesboro, Pineville, Cumberland, Harlan, 
Campton, Beattyville, Jackson, Hindman, Pippa Passes, Booneville,
Hazard, Manchester, Hyden, Jenkins, and Whitesburg
1230 AM EDT Thu Mar 31 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 65 mph.

* WHERE...Portions of east central, south central and southeast 
  Kentucky.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KYZ044-052-104-106-107-109-110-119-120-311000-
/O.CON.KJKL.WI.Y.0004.000000T0000Z-220331T1000Z/
Fleming-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-Pike-
Including the cities of Flemingsburg, Morehead, Sandy Hook, 
West Liberty, Paintsville, Salyersville, Prestonsburg, 
Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
1230 AM EDT Thu Mar 31 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

* WHAT...South winds 15 to 20 mph with gusts up to 50 mph.

* WHERE...Rowan, Martin, Floyd, Fleming, Pike, Magoffin, 
  Elliott, Johnson and Morgan Counties.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JP/GREIF
1 follow-up statement
464 
WWUS73 KJKL 310912
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
512 AM EDT Thu Mar 31 2022

KYZ050-051-058>060-068-069-079-080-083>088-108-111>118-311015-
/O.CAN.KJKL.HW.W.0002.000000T0000Z-220331T1000Z/
Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Camargo, Jeffersonville, Mount Sterling, 
Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg, 
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, 
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, 
Barbourville, Middlesboro, Pineville, Cumberland, Harlan, 
Campton, Beattyville, Jackson, Hindman, Pippa Passes, Booneville,
Hazard, Manchester, Hyden, Jenkins, and Whitesburg
512 AM EDT Thu Mar 31 2022

...HIGH WIND WARNING IS CANCELLED...

Winds have diminish below warning and advisory criteria, and the
High Wind Warning is cancelled.

$$

KYZ044-052-104-106-107-109-110-119-120-311015-
/O.CAN.KJKL.WI.Y.0004.000000T0000Z-220331T1000Z/
Fleming-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-Pike-
Including the cities of Flemingsburg, Morehead, Sandy Hook, 
West Liberty, Paintsville, Salyersville, Prestonsburg, 
Wheelwright, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
512 AM EDT Thu Mar 31 2022

...WIND ADVISORY IS CANCELLED...

Winds have diminish below advisory criteria, and the Wind Advisory
is cancelled.

$$

HAL

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Mar 30, 10:45 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 30, 10:45 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1045 PM EDT Wed Mar 30 2022

.UPDATE...
Issued at 1045 PM EDT WED MAR 30 2022

The current forecast remains mostly on track so have primarily
tweaked the winds, sky, and PoPs with the most recent guidance
from the CAMs. Did also include the latest obs and trends for the
T/Td ones. The extended Red Flag Warning was allowed to expire as
humidities have come up above 25 percent throughout the area.
These updates have been sent to the NDFD and web servers along
with a freshening of the ZFP, SAFs, HWO, and NPW.

UPDATE Issued at 755 PM EDT WED MAR 30 2022

23Z sfc analysis shows a very powerful weather system plodding its
way into the western Ohio Valley. This has placed a tight pressure
gradient through eastern Kentucky as well as allowing for deep
mixing supporting very dry humidities for most of the area. Winds
are generally from the south at 15 to 25 mph with gusts to 45 mph
continuing to be reported. Temperatures soared in these conditions
with over a 50 degree diurnal swings in some of the eastern
valleys. Currently, readings are near their peak - in the upper
70s and lower 80s most places with those winds guaranteeing good
boundary layer mixing. A fair amount of sunshine also contributed
to the late afternoon warmth and just now are the thicker clouds
starting to arrive from the west. Meanwhile, the drier air that
mixed down is still keeping dewpoints quite low with some low and
mid 30s noted in the east as more moist conditions are starting to
impinge the western Cumberland Valley - evidenced by the low to
mid 40s dewpoints. These temperatures and the dry air are keeping
RH values in the upper teens and low 20s likely for another hour
or so. Accordingly, with the winds still cranking, have extended
the Red Flag warning for another couple of hours until the RH
comes up more definitively post sunset. The dozen or so hot spots
seen on satellite confirm that the fire danger continues, as
well. Otherwise, have basically continued the ongoing forecast
with very strong winds and the late night/early morning severe
threat - mainly for our western counties. The latest CAMs
guidance suggests the convection dies out quickly over our western
counties between 1 and 3 am while the strongest wind gusts also
move through during that time frame. Have updated the grids for
near term sky cover and the latest T/Td obs and trends. These
updates have been sent to the NDFD and web servers along with a
freshened HWO to account for the extended Red Flag Warning.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 445 PM EDT WED MAR 30 2022

As of late afternoon, the axis of an upper level ridge extended
from off the southeast US coast northwest into the Eastern Great
lakes to Quebec while an upper level trough extended from the
Hudson Bay are into the upper MS Valley to Plains while an upper
ridge extended into the western Conus and shortwave trough was
moving across the Pacific northwest. At the sfc, an ridge of high
pressure extended from near Bermuda into the northeast Conus to
Quebec while a warm front extended across the Carolinas to the
southern Appalachians and then north near the crest of the
Appalachians to the mid to upper OH Valley and then west across
the southern Great Lakes to sfc low pressure in the midwest. A
wavy sfc cold front in advance of the previously mentioned upper
level trough extended south and then southwest into the Southern
Plains. A rather tight moisture gradient exists in the warm sector
from east to west across the Commonwealth with dewpoints in the
30s to around 40 in East KY to the lower 60s in far western KY.
Strong wind fields aloft and gusty south winds are in place across
the Commonwealth. This downslope component and deep mixing is
helping to maintain the moisture gradient and the much drier air
in East KY compared to locations further west. Critical or near
critical Fire Weather is occurring with the combination of rh in
the upper teens to mid to upper 20s range combined with the very
warm temperatures and gusty winds. Recent satellite imagery
suggests wildfires at this time in Letcher, Perry, Breathitt, lee,
and Morgan counties with others in SW VA and eastern TN and WV.

The sfc low now over the midwest will track into the Great Lakes
tonight and send the cold front east across the Commonwealth. A
prefrontal band of convection/trough or outflow boundary should
precede this. Meanwhile at mid and upper levels, an initial
shortwave rotating through the trough to the west will rotate into
the OH Valley this evening while the axis of the trough lags to
the west and and nears the OH Valley late tonight. This and an
embedded shortwave trough or two should work into the OH Valley
late Thursday into Thursday evening with the mid and upper level
trough axis working into East KY late in the short term period.
Sfc high pressure over the Central Conus should begin to nose into
the Commonwealth on Thu night.

After the gusty winds from midday through the afternoon, a bit of
a lull in the gustiness is anticipated toward sunset and for a
few hours after, before convection or its remnants approach and
higher momentum is mixed down along and just in advance of the
leading edge of it. With the decrease in winds and temperatures
falling toward sunset along with an increase in moisture, the
Critical Fire Weather should end toward or near sunset. As for the
convection late this evening and overnight, instability will drop
off with eastern extent due to the moisture gradient, but some
recent CAM runs bring a weakening line of convection, with
probably some embedded thunder toward East KY near midnight and
after. Any storms during that time could produce gusty winds.
Opted to go with chances for thunder that were in agreement with
the SPC forecast from generally along and west of a Flemingsburg
to Jackson to Harlan line. The hires/convective allowing models
and the NBM continue to support the second period of gustiness
toward midnight into the overnight hours that should reach near or
into the Wind Advisory criteria range. Some of the guidance
suggests that in several cases these gusts may exceed peak wind
gusts from earlier in the day. The prefrontal convection should
continue east across the area overnight with some measurable
rainfall.

The cold front should have entered the western portion of the area
by sunrise, although another shortwave trough is expected to
approach. Despite the cold front itself expected to pass east of
the region by midday on Thursday, unsettled weather should
continue through most of the short term period. Showers near and
even postfrontal are expected through midday to early Thu
afternoon near and along the front and with a shortwave trough. A
relative lull in between waves is expected from mid to late Thu
afternoon with shower chances returning Thu evening into Thu night
as the next wave arrives.

Temperatures will remain rather mild tonight and into Thursday
ahead of the front with temperatures returning to nearer to normal
levels to end the period on Thu night.

.LONG TERM...(Friday through Wednesday)
Issued at 335 PM EDT WED MAR 30 2022

The period will begin with recovering upper level heights, as a
trough pivots through the Ohio Valley and into the Northeast. Across
the Mid and Upper Mississippi Valley, shortwave ridging will be
pressing in as high pressure meanders in at the surface through
Friday. With cold air continuing to advect in on west/northwest
flow, below average temperatures can be expected for the day under
decreasing cloud cover. An upper level shortwave will then dig
through Ontario with troughing down and through the Mid Mississippi
Valley. An area of low pressure will develop across the Central
Plains during this time, pushing east and weakening/washing out as
it enters the Ohio Valley mid weekend. This will provide the
opportunity for isolated to scattered PoPs, before exiting east by
Sunday morning. Operational guidance varies in solutions, with the
ECMWF almost entirely dry, while the GFS is the most bullish.
Ensembles recount a more conservative approach suggesting a few
hundreds, to at most, a tenth of an inch of QPF. Given these
discrepancies and better agreement within ensembles, have veered
toward the blend. In its wake, quasi-zonal upper level flow will be
in place across the CONUS, with another wave moving through the flow
across the Upper Midwest and into Ontario, while a southern stream
positively tilted wave digs through the far Southern Plains. This
will bring another opportunity for isolated to scattered PoPs for
the end of the period, but guidance shows many discrepancies in
timing, strength, track, and QPF. As such, have used the blend but
dialed back PoPs to chance.

As far as temperatures, a gradual warming trend can be expected.
Highs Friday will range from the upper 40s in the north to mid 50s
in the south. Winds out of the south to southwest will aid in
raising temperatures into the upper 50s to low 60s Saturday, before
further warming to the upper 60s and low 70s by Tuesday. As with
high temperatures, lows will be the coolest at the start of the
period, ranging from the upper 20s in the valleys to low 30s atop
ridges overnight Friday. These will generally trend warmer in the
nights to follow, bottoming out in the mid and upper 40s by Monday
night and into Tuesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 825 PM EDT WED MAR 30 2022

VFR conditions are expected to largely prevail for this forecast
cycle, though MVFR may spread into the area behind the cold front
late in the period during the 12 to 18Z timeframe. Some brief
MVFR is not out of the question in any showers or thunderstorms
after 04Z, but CIGS and VIS in those should remain VFR. The main
aviation concern is the strong wind gusts. Sustained speeds
generally in the 15 to 20 kt range continue with gusts in the 30
to 35 kt range. A LLWS threat expands, as very strong flow aloft
continues at 850 mb. Surface winds will likely increase even
higher with gusts over 35 kts anticipated as convection approaches
from the west, generally after 03Z. This convection is expected
to weaken as it makes east, with winds then gradually decreasing
from 08Z through 12Z. Winds will average out of the south through
06Z, then become more southwest through 12Z switching toward the
west through the end the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM EDT Thursday for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...BB
AVIATION...JP/GREIF
Hazardous weather outlook, Mar 30, 10:15 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1015 PM EDT Wed Mar 30 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010515-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1015 PM EDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

An approaching strong cold front will bring strong wind gusts to
the area at times through late tonight. See the latest Wind
Advisory product for further details.

Thunderstorms are possible late tonight generally west of a
Flemingsburg to Jackson to Harlan line. A few of these may produce
strong to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are also possible along and southeast of a
Paintsville to Hazard to Williamsburg line on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage tonight.

JP/GREIF

In the hours before

Local storm report, Mar 30, 10:24 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1024 PM EDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST CROOKS                  38.08N 83.76W
03/30/2022  M50 MPH          BATH               KY   MESONET

            WIND GUST MEASURED AT THE KENTUCKY MESONET
            SITE IN BATH COUNTY.

&&

HAS
Local storm report, Mar 31, 12:17 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1217 AM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND GST 1 SW DABNEY             37.18N 84.56W
03/31/2022  M51 MPH          PULASKI            KY   MESONET

            WIND GUST MEASURED AT KENTUCKY MESONET SITE
            IN PULASKI COUNTY.

&&

HAS

Nearby

High Wind Warnings in Kentucky, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.